Tornadoes · United States · Colorado · 2014

EF0 tornado, Shaw, Colorado, June 4, 2014

This EF0 tornado ran 0.1 miles across Lincoln County on June 4, 2014, touching down at 8:15 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2014
Touchdown
8:15 PM MDT (02:15 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lincoln County
Touchdown point
39.560, -103.580
Lift-off point
39.560, -103.580
Record number
1406042015-01

What the Weather Service recorded

Severe thunderstorms producing damaging straight-line winds, large hail and tornadoes moved across northern Lincoln County. The wind and large hail caused extensive damage. In Hugo, a detached garage and a small shed were blown over and a roof was blown off a trailer home. Two classic cars in the garage were damaged. Extensive tree damage occurred with large limbs broken off trees throughout town. Scattered damage to north facing windows was also observed with more isolated damage to shingles, gutters and vehicle windows. A truck was blown over just southeast of Hugo, causing minor injuries to the two occupants. Hail damage was reported in the northern part of Limon, east of Hugo and in Genoa. The majority damage to windows and siding occurred on the north facing sides of the homes and buildings. The hail also injured a number of cattle northeast of Hugo. Four tornadoes were observed but only one produced minor damage.

A tornado touched in open country. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:50 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 4, 3:50 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
350 PM MDT WED JUN 4 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 349 PM MDT WED JUN 4 2014

THE AIRMASS OVER NORTH CENTRAL AND NORTHEAST COLORADO HAS REMAINED
DRY AND STABLE UP TO THIS POINT. PRECIPITABLE WATER VALUES ACROSS
THE PLAINS ARE STILL BETWEEN ONE-HALF AND THREE-QUARTERS OF AN
INCH BASED ON GOES SOUNDER AND GPS DATA. ADDITIONAL MOISTENING OF
THE AIRMASS IS EXPECTED THROUGH THIS EVENING AS SOUTHEASTERLY FLOW
CONTINUES. LATER THIS EVENING COULD SEE CONVECTION DEVELOP ON THE
NORTHEASTERN PLAINS. CROSS SECTIONS SHOW A DECENT AMOUNT OF LOW
AND MID LEVEL RELATIVE HUMIDITY ON THE PLAINS TOMORROW MORNING.
THIS SHOULD PRODUCE QUITE A BIT OF STRATUS FROM THE DENVER AREA TO
THE NORTH AND EAST. TOMORROW WILL SEE CONTINUED MOIST EASTERLY
FLOW AT LOW LEVELS AND MODERATE WESTERLY FLOW ALOFT. THIS SHOULD
PRODUCE A DECENT SHEAR PROFILE TO GO WITH A MOIST AND UNSTABLE
AFTERNOON AIRMASS. COULD SEE A DECENT ROUND OF SHOWERS AND
THUNDERSTORMS ACROSS THE PLAINS. ALL IN ALL...IT ALMOST LOOKS LIKE
A CLASSIC DAY 2 SCENARIO.

MOUNTAIN AREAS SHOULD REMAIN DRY AS THE MID-LEVEL WESTERLIES KEEP
THE DEEP MOISTURE CONFINED TO THE PLAINS. WITH INCREASED CLOUD
COVER OVER THE PLAINS THROUGH MUCH OF THE DAY...HIGH TEMPERATURES
SHOULD BE ANOTHER 4-8 DEGREES COOLER THAN THIS AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 349 PM MDT WED JUN 4 2014

WESTERLY FLOW ALOFT WEDNESDAY EVENING WITH 7H TROUGH MOVING INTO
THE GREAT BASIN. SURFACE WINDS BECOME MORE SOUTHEAST WHICH WILL
HELP ADVECT MORE LOW LEVEL MOISTURE INTO EASTERN COLORADO.
PRECIPITABLE WATER VALUES RANGE FROM AROUND 0.70 NEAR DENVER TO
0.90 FAR EASTERN PLAINS. SHOULD SEE STORMS CONTINUE DURING THE
EVENING WITH SOME INCREASE IN MID LEVEL QG ASCENT. SOME STORMS
ACROSS THE PLAINS COULD PRODUCE BRIEF HEAVY RAIN...BUT WESTERLY
STORM MOTION AROUND 15 MPH SHOULD KEEP FLASH FLOOD THREAT LOW.
MOST OF THE ACTIVITY TO MOVE EAST OF THE AREA BY MIDNIGHT...BUT
WITH MID LEVEL ASCENT OVERHEAD...SOME SHOWERS AND STORMS TO LINGER
BEYOND MIDNIGHT MAINLY FAR EASTERN PLAINS. ON FRIDAY FLOW ALOFT
REMAINS WESTERLY WITH UPPER TROUGH OVER THE GREAT BASIN. MODELS
SHOW THETA-E AXIS REMAINING OVER EASTERN COLORADO WITH SURFACE
FLOW BECOMING EASTERLY. PRECIPITABLE WATER VALUES LOOK TO INCREASE
TO NEAR 0.80 AROUND DENVER AND CLOSE TO AN INCH FAR EASTERN
PLAINS. WITH SLIGHTLY UNSTABLE AIRMASS AND SOME MID LEVEL ASCENT
IN PLACE...SHOULD SEE THUNDERSTORM CHANCES INCREASE BY THE
AFTERNOON. BEST CHANCE FOR STORMS TO BE EAST OF THE CONTINENTAL
DIVIDE. SOME STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN.
APPEARS TO BE ENOUGH STORM MOTION TO KEEP STORMS MOVING. AIRMASS
TO BE SLIGHTLY COOLER WITH INCREASED CLOUD COVER. STORMS TO
PERSIST INTO THE EVENING WITH SOME DECREASE AROUND MIDNIGHT. BUT
ENOUGH LIFT TO KEEP SOME SHOWERS AND STORMS GOING OVERNIGHT. ON
SATURDAY...TROUGH MOVES ACROSS THE STATE WITH COOLER AIRMASS.
SURFACE HIGH MOVES SOUTH ACROSS EASTERN COLORADO AND WESTERN
KANSAS HELPING TO INCREASE UPSLOPE. INCREASING MID LEVEL ASCENT
AND INSTABILITY WILL ALLOW FOR A DECENT CHANCE OF THUNDERSTORMSBY
THE AFTERNOON. AGAIN...STORMS COULD PRODUCE BRIEF HEAVY RAINFALL
WITH PRECIPITABLE WATER VALUES RANGING FROM 0.80 ALONG THE
FOOTHILLS TO CLOSE TO AN INCH FAR EASTERN PLAINS. AIRMASS TO BE
COOLER WITH HIGHS ONLY IN THE UPPER 60S ACROSS THE PLAINS. FOR
SUNDAY...FLOW ALOFT BECOMES NORTHWEST AS TROUGH MOVES INTO FAR
EASTERN PLAINS. AIRMASS TO BECOME SLIGHTLY DRIER BUT ENOUGH
MOISTURE AND INSTABILITY FOR SOME CHANCE OF THUNDERSTORMS BY THE
AFTERNOON...MAINLY ACROSS THE PLAINS. TEMPERATURES WARM SLIGHTLY
WITH READINGS AROUND 70 DEGREES OVER THE PLAINS.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...WARMER AND DRIER
CONDITIONS TO PREVAIL AS RIDGE BUILDS OVER THE AREA. STILL ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 349 PM MDT WED JUN 4 2014

GOES SOUNDER TOTAL PRECIPITABLE WATER DATA THIS AFTERNOON SHOWS
THE AIRMASS OVER NORTHEAST COLORADO IS SLOW TO MOISTEN UP. WITHOUT
DEEPER MOISTURE...CHANCES FOR THUNDERSTORMS TO DEVELOP WILL REMAIN
LOW. MODELS CONTINUE TO SHOW MOISTURE INCREASING FROM THE
SOUTHEAST LATER THIS EVENING. IF SHOWERS DEVELOP OVER THE
NORTHEAST PLAINS...THEN OUTFLOW BOUNDARIES WILL HELP TRANSPORT LOW
LEVEL MOISTURE INTO THE DENVER AREA. SHOULD SEE A BIT MORE STRATUS
THAN WE HAD THIS MORNING SINCE SHOWERS WILL BE OCCURRING CLOSER
THAN THEY WERE LAST NIGHT. MVFR CEILINGS ARE EXPECTED TOMORROW
MORNING...AND THEN THE STAGE WILL BE SET FOR THUNDERSTORMS TO
DEVELOP TOMORROW AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 349 PM MDT WED JUN 4 2014

TEMPERATURES WILL BE COOLING BACK TO NORMAL SEASONAL VALUES FOR
THE NEXT SEVERAL DAYS WHICH WILL HELP RUNOFF RETURN TO MORE
MANAGEABLE LEVELS. TODAY IS ALREADY SOME 5-10 DEGREES COOLER THAN
YESTERDAY AT LOWER LEVELS...SO THE OVERNIGHT CRESTS SHOULD BE A
LITTLE LOWER THAN WHAT WAS RECORDED THIS MORNING.

SHOWERS ARE RETURNING TO THE FORECAST...ESPECIALLY FRIDAY AND
SATURDAY. THE IMPACT ON STREAMFLOWS IS GOING TO BE RELATED TO
LOCATION OF THE SHOWERS. IF THEY REMAIN OVER THE PLAINS...THE
IMPACT ON MAINSTREAM RIVERS SHOULD BE MINIMAL. HOWEVER...IF
SHOWERS DEVELOP OVER THE FOOTHILLS AND REMAIN FAIRLY
STATIONARY...THEN THE RAINFALL COULD HAVE AN IMPACT. CROSS
SECTIONS SHOW WESTERLY FLOW...ALBEIT WEAK AT TIMES...ABOVE 600 MB.
THIS SHOULD HELP SHOWERS TO MOVE AWAY FROM THE FOOTHILLS AFTER
INITIAL DEVELOPMENT. THESE FACTORS SHOULD KEEP THE THREAT OF HEAVY
RAIN IN THE FOOTHILLS LOW...BUT WE WILL KEEP AN EYE ON THE
SITUATION AS IT EVOLVES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...D-L
AVIATION...DANKERS
HYDROLOGY...DANKERS
Hazardous weather outlook, Jun 4, 11:10 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT WED JUN 4 2014

COZ030>051-051715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND OVERNIGHT ON THE NORTHEAST PLAINS OF COLORADO. SOME OF
THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. MOST OF THE THUNDERSTORMS THIS EVENING SHOULD BE EAST OF A
LINE FROM GREELEY TO DEER TRAIL. THUNDERSTORMS THAT CONTINUE
OVERNIGHT MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER
WASHINGTON...LOGAN...SEDGWICK AND PHILLIPS COUNTIES. SHOWER
ACTIVITY OVERNIGHT SHOULD HAVE LITTLE ADDITIONAL IMPACT ON RIVER
LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COOLER AND UNSETTLED WEATHER PATTERN CAN BE EXPECTED THROUGH
SATURDAY. THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...WITH
A FEW SHOWERS AND THUNDERSTORMS LINGERING DURING THE OVERNIGHT
HOURS ON THE PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHEAST COLORADO ON THURSDAY AND FRIDAY...WITH THE POTENTIAL
FOR LARGE HAIL AND DANGEROUS WINDS.

THE AIRMASS WILL SLOWLY DRY OUT SUNDAY AND MONDAY...WITH DRIER
AND WARMER CONDITIONS RETURNING BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 4, 4:33 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
433 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TORNADO          1 E BENNETT             39.76N 104.40W
06/04/2014                   ADAMS              CO   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&

RJK
Local storm report, Jun 4, 7:50 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     DEER TRAIL              39.62N 104.04W
06/04/2014  M71.00 MPH       ARAPAHOE           CO   MESONET

0401 PM     TORNADO          1 E BENNETT             39.76N 104.40W
06/04/2014                   ADAMS              CO   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&

RJK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 00:00Z

2.3 hours before the tornado, 46 km from the path. June 5, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 168 joules per kilogram, CIN -122, lifted condensation level 3163 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
684 J/kg
Mixed-layer LCL
3163 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 12:00Z

9.7 hours after it, 46 km from the path. June 5, 2014.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82000, lifted condensation level 1571 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -70 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82000 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Limon Municipal (LIC), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 86 km away, was scanning. The volume nearest the touchdown began at 02:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 4, 2014

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 45:25 AM CDTEF0Jersey, IL1.430
June 411:55 AM EDTEF0Scioto, OH1.2300$100,000
June 43:40 PM EDTEF0Highland, OH4.1200$300,000
June 44:01 PM MDTEF0Adams, CO0.150
June 46:16 PM CDTEF1Union, KY1.1100$20,000
June 46:30 PM CDTEF1Union, KY1.175$14,000
June 49:30 PM EDTEF1Cabell, WV0.5400$30,000
June 410:15 PM MDTEF1Lincoln, CO5.2200
June 410:44 PM MDTEF0Lincoln, CO3.4100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.